Cardiac & Resuscitation, Patient Care

The Man with the Ladle: Understanding Digoxin & Its Toxic Effects

You_re called to a private residence where a 76-year-old man has been having difficulty eating and drinking, some nausea and vomiting, and what he calls ˙new, psychic experiencesÓ in the past few days. You ask your partner to perform a physical assessment while you speak to the patient_s wife.„

She states that he awoke happy but has been a bit more confused today than usual, so she called 9-1-1. On further questioning, the wife states her husband_s symptoms began to slowly worsen, and he began to see halos around people_s faces and objects. He said he felt he was about to die and was getting closer to ˙being holy.Ó

Past medical history is significant for hypertension, mild heart failure and arthritis. The patient was a two-pack-a-day smoker for 25 years but quit about four years ago when he developed heart failure. Medications include digoxin 0.25 mg a day and an aspirin 81 mg every day.

In general, the patient does not appear to be in any distress but does appear to be repeating things frequently. Your partner reports that the patient_s vitals are a heart rate of 50 bpm, regular; a blood pressure of 162/92; and a respiratory rate of 16 and regular. The patient had a room air oxygen saturation of 92%, which increased to 100% on 2 L of oxygen by nasal cannula.„

Your partner further reports that the patient_s lung sounds reveal mild crackles in the bases bilaterally and no accessory muscle usage during respiration. The patient_s heart tones are normal; skin is cool with a slight pallor noted. He_s alert to person and place. No other deficits are noted.

Because of the low heart rate, your partner places the patient on a cardiac monitor and obtains a rhythm strip (see Figure 1).

Case Discussion

The patient_s history is typical for an elderly patient. Anorexia, nausea, vomiting and mild mental status changes are commonly found in drug reactions and toxicities, as well as a number of disorders, including stroke, heart attacks, congestive heart failure (CHF), urinary track infections, pneumonias and many febrile/infectious states. A thorough physical examination is required on all of these patients.

An interesting fact mentioned in the history, however, may help us quickly arrive at the root of the problem. The wife says her husband started seeing halos around people_s faces, which he felt was part of a religious awakening. Seeing yellow and green auras around objects is common in patients who are digoxin toxic, and our patient is on digoxin. The rhythm strip is also consistent with digoxin toxicity.

Arrhythmia Recognition

When we look at Figure 1, we see a regular rhythm that_s slow at a heart rate of 50 bpm. No discernible P waves are present on the strip. The QRS complexes are narrow and obviously of supraventricular origin, making the probable pacemaker area to be in the AV nodal area. The arrhythmia is a junctional rhythm.

In general, we should avoid making too many assumptions about the morphology of the complexes based on a rhythm strip alone. The gain and other parameters that could alter the morphology of the complexes aren_t standardized on most monitors and can be manipulated by pressing a few buttons. A 12-lead ECG is the accepted gold standard for evaluating morphology. In this case, however, we should look more closely at some striking findings.

Take a look at the ST segments and T waves. We see some ST segment depression. Typically, ST depression is either flat or sloping. In this particular strip, the T waves are upright, and the ST segments appear as if they have been scooped out with an ice cream scooper, resembling either a ladle or a fishhook. This scooped-out appearance is classic for patients taking digoxin and is termed the ˙digoxin effectÓ (see Figure 2, p. 33). It_s not a sign of pathology but rather a result of the medication and its physiologic effect.

Digoxin, used today primarily for its inotropic or muscle strengthening effects, is helpful for patients with CHF who have weak cardiac muscles. The addition of digoxin causes the heart muscle to contract stronger and longer, leading to more forceful contractions and elimination of fluid overload from the lungs.

Pharmaceutically, digoxin binds irreversibly to the sodium-potassium ATP pump on the myocardial cell wall, which makes the cell leaky and allows an increase in the amount of intracellular calcium. The effect is increased contractile force and some of the typical morphological ECG changes, such as ST depression, shortening of the QT interval, PR prolongation, and sometimes flat or inverted T waves.

Digoxin also has an indirect effect on SA nodal pacemaking. It leads to a slowing of the heart rate via the stimulation of the parasympathetic system. This same mechanism can lead to a slowing down of the conduction through the AV node. Our patient manifested these findings by slowing and actually arresting SA nodal function, leading to a junctional rhythm.

Summary

Digoxin is useful in many patients, and we_ll see it often in clinical practice. However, it_s also one of the deadliest drugs in use today and should always be approached with some serious respect. The toxicity of the drug is due to its very narrow toxicity to therapeutic ratio. This means there_s a very narrow level at which the drug is therapeutic and useful. Typically between 0.8 and 2 ng/mL, drug levels can be affected by advanced age, interactions with other medications (especially diuretics and calcium-channel blockers), infections, electrolyte abnormalities and renal insufficiency.

Toxic effects include malaise, fatigue, anorexia, nausea, vomiting, headaches, neuralgic pain, seizures and seeing yellow or green halos around objects. Cardiac arrhythmias are commonly found and include sinus bradycardia and arrest, junctional rhythms and ectopy, atrial fibrillation, and second- and third-degree heart blocks. These in turn can deteriorate to ventricular tachycardia, fibrillation or asystole.

A clinical pearl to remember is that heart rates less than 60 bpm, although commonly seen in patients taking digoxin and at therapeutic levels, should raise a possible red flag for toxicity. Drug levels are indicated to evaluate for possible toxicity. Asymptomatic or mildly symptomatic patients with toxic doses should be hospitalized and observed closely with monitoring while drug levels drop to normal.

Patients with symptomatic hemodynamic changes and cardiac rhythm abnormalities should be treated with a cardiac transcutaneous or transvenous pacemaker as needed and given digoxin immune fractional antibodies (Digibind) based on the drug level present if possible.„

Tomas B. Garcia, MD, FACEP, is affiliated with the University of Miami. He lectures on emergency cardiac care topics and is the founder of„www.heartstuff.com, a medical education Web site. He is the author of 12-Lead ECG: The Art of Interpretation and Introduction to 12-Lead ECG: The Art of Interpretation. Contact him via e-mail at„[email protected].

Geoffrey T. Miller, EMT-P, is associate director of research and curriculum development for the Division of Prehospital and Emergency Healthcare at the University of Miami Miller School of Medicine, Michael S. Gordon Center for Research in Medical Education and past president of the Florida Association of Emergency Medical Services Educators (FAEMSE). He is also the co-author of Arrhythmia Recognition: The Art of Interpretation, from Jones and Bartlett. Contact him via e-mail at„[email protected].